Free liver disorders board review questions sample from Med-Challenger.
Med-Challenger offers liver disorders review along with everything else for diagnosing and treating abdominal disorders and gastrointestinal Disorders with in-depth review questions with detailed explanations. More free liver disorders review questions can be accessed via this week’s Quick Quiz, and via free trial of the following specialty courses:
This week’s case-based question:
A few hours after ingesting wild mushrooms, an 18-year-old man develops profuse watery diarrhea, vomiting, and abdominal pain. The symptoms abate after hydration; however, 24 hours later, the patient returns with right upper quadrant tenderness and an elevated transaminase level (aspartate transaminase, 234 IU/L; alanine aminotransferase, 301 IU/L). (For a list of normal ranges of these laboratory values, click here.)
The patient’s friend brings in a picture of the mushroom (see Figure).
A few days later, the emergency department staff finds out from the weekly mortality report that the patient developed coagulopathy, acidosis, coma, renal failure, and eventually died.
The most likely cause of this patient’s death was which of the following?
muscarine toxin poisoning
And the answer is …
Correct Answer:amatoxin poisoning
Describe the clinical presentation of amatoxin poisoning.
Amatoxin poisoning should be suspected in any patient who develops gastrointestinal symptoms several hours after ingesting wild mushrooms and then presents with hepatic failure within 48 hours.
This patient had gastroenteritis followed by an asymptomatic period before fulminant hepatitis developed, which is the classic presentation of amatoxin-containing mushroom poisoning. The Figure reveals a specimen of Amanita phalloides, also called the “death cap mushroom,” which is the most common species of mushroom containing amatoxin. Amatoxin-containing mushrooms cause gastrointestinal (GI) symptoms 6 to 8 hours after their ingestion. The clinical presentation at this stage is similar to gastroenteritis, with nausea, vomiting, diarrhea, and abdominal pain. Over the next 1 to 2 days, patients develop severe hepatic injury and encephalopathy.
The treatment for Amanita poisoning requires GI decontamination, use of activated charcoal, and supportive care. High doses of penicillin, intravenous silibinin, and acetylcysteine have also been advocated.
Gyromitrin-containing mushrooms may present similarly as amatoxin ingestion, with delayed gastroenteritis and hepatic failure, but they most commonly present with generalized seizure activity. Gyromitrin-containing species are usually termed “false morels” given their corrugated appearance.
Coprine is a toxin that inhibits aldehyde dehydrogenase in a manner similar to disulfiram. If it is ingested along with alcohol, then it can lead to vomiting, diarrhea, and flushing.
Muscarine toxin produces cholinergic effects according to the mnemonic SLUGBAM: Salivation, Lacrimation, Urination, GI effects, Bradycardia/bronchorrhea/bronchospasm, Abdominal cramps, and Miosis.
Lim CS, Aks SE. Plants, mushrooms, and herbal medications (Chapter 158). In: Walls R, et al. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 9th ed., 2018:1957-1973.
Share this Post